Washington, 2009Damaging Winds in Washington, July 28, 2009
July 28, 2009 · NWS OTX · 2 events in 1 county or zone
Strong winds from a thunderstorm downed trees across Cedonia and Addy Roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds from a thunderstorm downed trees across Cedonia and Addy Roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 7:23 PM PST, 27 minutes earlier.
Area forecast discussion, Jul 28, 7:23 PM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
823 PM PDT TUE JUL 28 2009
.SYNOPSIS...
ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE TONIGHT AHEAD OF A
WEAK COLD FRONT. TEMPERATURES WILL COME DOWN A FEW DEGREES FOR
WEDNESDAY...BUT STILL REMAIN ABOVE NORMAL INTO THE WEEKEND. NORTHERLY
FLOW ALOFT WILL PREVAIL FOR MUCH OF THE WEEK WITH SMALL DISTURBANCES
BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS ALMOST EVERYDAY TO
THE MOUNTAINS.
&&
.DISCUSSION...
UPDATE SENT TO INCREASE THE POP COVERAGE FOR THE NEXT SEVERAL
HOURS. A COLD FRONT WILL CONTINUE TO DROP IN FROM THE NORTHEAST
AND PUSH UP TO THE CASCADES BY MORNING. CURRENT SATELLITE AND
RADAR TRENDS SHOW INSTABILITY IN STILL PRESENT. NEWEST RUNS DO
NOT INDICATE THE SBCAPE/LI SLACKENING OVER THE NORTHEAST
UNTIL 06Z OR SO. THERE IS LINGERING MID-LEVEL INSTABILITY THROUGH
THE NIGHT OVER MUCH OF THE CWA...BUT THE MOST VIGOROUS LAYS NEAR
THE CASCADES.
SO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
NORTHERN MOUNTAINS...ESPECIALLY FROM THE NORTHERN PANHANDLE
THROUGH STEVENS COUNTY THROUGH MUCH OF THE EVENING. OTHERS CONTINUE
ALONG THE EAST SLOPES OF THE CASCADES...DROPPING SOUTH INTO THE
WATERVILLE PLATEAU. THIS IS WHERE THE FOCUS OF PRECIPITATION
SHOULD SLIP LATE THIS EVENING AND OVERNIGHT. WE WILL HAVE
TO WATCH THE NORTHEAST AND EASTERN CWA FOR FURTHER DEVELOPMENT
TOO...AND MAY NEED TO EXTEND TO PRECIP CHANCES ACROSS THIS
REGION THROUGH THE OVERNIGHT IN A LATER UPDATE. /JCOTE
&&
.AVIATION...
A CANADIAN COOL FRONT ENTERING THE REGION FROM THE NORTHEAST THIS
EVENING AND EXITING TO THE SOUTHWEST BY 18Z WEDNESDAY WILL PRODUCE
SCATTERED STRONG THUNDERSTORMS OVER THE NORTHEAST COLUMBIA BASIN
THROUGH 04Z TONIGHT...MAINLY IMPACTING THE KGEG/KSFF/KCOE TAF SITES
TONIGHT...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE REMAINDER OF
THE COLUMBIA BASIN AND CASCADES THROUGH TONIGHT. STRONG GUST
FRONTS ARE POSSIBLE FROM THIS FRONTAL PASSAGE AND THUNDERSTORM
OUTFLOW...AND MAY IMPACT THE KMWH TAF SITE BETWEEN 02Z AND 06Z
TONIGHT. LOCALLY REDUCED VISIBILITIES IN BLOWING DUST IS POSSIBLE.
STORMS WILL TAPER OFF OVERNIGHT...WITH BREEZY NORTHEAST WINDS
DEVELOPING AT ALL TAF SITES AFTER 18Z WEDNESDAY. LINGERING
AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE CASCADES WEDNESDAY
AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 65 88 59 90 61 89 / 20 0 0 0 0 10
COEUR DALENE 63 85 54 88 56 86 / 30 0 0 0 0 10
PULLMAN 58 87 51 90 53 90 / 20 0 0 0 0 10
LEWISTON 66 93 62 96 63 96 / 10 0 0 0 0 10
COLVILLE 59 89 54 93 57 89 / 30 0 0 0 10 20
SANDPOINT 61 84 51 86 52 82 / 30 10 10 10 10 20
KELLOGG 60 82 57 87 57 86 / 40 10 10 10 10 20
MOSES LAKE 68 98 62 99 64 100 / 10 0 0 0 0 10
WENATCHEE 70 97 67 99 70 97 / 20 0 0 0 0 10
OMAK 67 96 62 99 64 95 / 20 20 10 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 5:14 AM PST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
614 AM PDT TUE JUL 28 2009
IDZ001-002-004-WAZ036>038-042-291400-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
614 AM PDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING OVER THE IDAHO PANHANDLE...NORTHEAST WASHINGTON...THE
NORTHERN CASCADES...AND OKANOGAN HIGHLANDS. SOME OF THE STRONGER
CELLS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND
STRONG WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ003-026-027-WAZ031>035-041-043-044-291400-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
614 AM PDT TUE JUL 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 3:48 PM PST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT TUE JUL 28 2009
WAZ037-290030-
PEND OREILLE WA-
448 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON
UNTIL 530 PM PDT
AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF DIAMOND LAKE..MOVING SOUTH
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
DIAMOND LAKE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4805 11706 4806 11736 4836 11749 4830 11721
TIME...MOT...LOC 2348Z 343DEG 11KT 4822 11728
FRIES
Special weather statement, Jul 28, 3:54 PM PST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT TUE JUL 28 2009
WAZ035>038-290045-
FERRY WA-STEVENS WA-LINCOLN WA-
454 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
SOUTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
FERRY COUNTY IN NORTHEAST WASHINGTON
UNTIL 545 PM PDT
AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR REPUBLIC...KELLER..AND INCHELIUM MOVING
SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
INCHELIUM...
MILES...
AND LINCOLN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4876 11821 4769 11804 4772 11883 4874 11884
TIME...MOT...LOC 2352Z 334DEG 7KT 4833 11835 4828 11859
RP
Special weather statement, Jul 28, 4:49 PM PST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
549 PM PDT TUE JUL 28 2009
WAZ037-290130-
STEVENS WA-
549 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 630 PM PDT
AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF WELLPINIT NEAR FRUITLAND.
THIS STORM WAS MOVING TO THE SOUTH AT 10 TO 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4815 11806 4783 11792 4783 11799 4781 11800
4780 11809 4794 11820 4792 11830 4804 11832
4804 11828 4807 11824 4812 11825 4813 11823
TIME...MOT...LOC 0049Z 180DEG 0KT 4808 11819
RPSpecial weather statement, Jul 28, 5:29 PM PST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
629 PM PDT TUE JUL 28 2009
IDZ004-290230-
SHOSHONE ID-BENEWAH ID-
629 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
WEST CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 730 PM PDT
AT 628 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF ST. MARIES..MOVING SOUTH AT
20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CALDER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4707 11612 4704 11648 4740 11649 4740 11619
TIME...MOT...LOC 0129Z 353DEG 17KT 4739 11636
FRIES
Local storm report, Jul 28, 5:52 PM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
652 PM PDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG W NEWPORT 48.18N 117.06W
07/28/2009 PEND OREILLE WA LAW ENFORCEMENT
REPORTS OF TREES DOWN ACROSS VARIOUS PORTIONS OF THE
TOWN.
&&
JFOXLocal storm report, Jul 28, 7:01 PM PST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
801 PM PDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 4 NW COOLIN 48.52N 116.90W
07/28/2009 BONNER ID BROADCAST MEDIA
MULTIPLE UPROOTED TREES DAMAGING AT LEAST THREE HOMES ON
KALISPELL BAY OF PRIEST LAKE.
0420 PM TSTM WND DMG NEWPORT 48.18N 117.05W
07/28/2009 PEND OREILLE WA BROADCAST MEDIA
MANY TREES TOTALLY UPROOTED. TREES FALLEN ON HOMES.
DAMAGE TO UNITED CHURCH OF CHRIST IN TOWN.
&&
FRIESThunderstorm Wind, Stevens
- When
- July 28, 7:50 PM PST to 8:00 PM PST
- Where
- Stevens County, 7 mi SE of Gifford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.228, -118.042
Sheriff reported downed trees across Cedonia and Addy roads.
Thunderstorm Wind, Stevens
- When
- July 28, 7:50 PM PST to 7:55 PM PST
- Where
- Stevens County, 4.17 mi N of Cedonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.190, -118.080
The Sheriff reported the public utility company had to clear the road and repair powerlines at Lesig Road and Locke Road and clear downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, July 28, 2009$920,000 · EF1 · 14 events
- Hail and Damaging Winds in Texas, July 28, 2009$3.8 million · 64 kt wind · 4 events
- Flash Flooding and Damaging Winds in Louisiana, July 28, 2009$1.3 million · 53 kt wind · 17 events
- Tornado and Flash Flood in Tennessee, July 28, 2009$111,000 · EF1 · 2 events
- Flash Flood and Hail in Indiana, July 28 to 29, 2009$250,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in Texas, July 28, 2009$52,000 · 1.75 in hail · 27 events
- Damaging Winds in Oklahoma, July 28, 2009$65,000 · 70 kt wind · 6 events
- Flash Flood and Hail in North Carolina, July 28, 2009$50,000 · 55 kt wind · 9 events
- Debris Flow in Colorado, July 28, 20092 injured · $20,000 · 1 event
- Damaging Winds in New Jersey, July 28, 2009$35,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28, 2009$12,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Ohio, July 28, 2009$17,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182136, 185500.